My father is currently receiving intravitreal (IVT) injections to treat his diabetic retinopathy. After the injection, he tends to complain about seeing “bubbles” in the eye and discomfort from soreness. Are these symptoms common? What are some of the dos and don’ts that he should take note of to reduce the symptoms?
The symptoms that your father have are common. Due to air trapped in the injection fluid, bubbles in the eyes may occur a few hours after the injection.
He may also experience floaters because of the movement of jelly in the eye — this may go on for a few weeks. Other common symptoms present in patients receiving IVT injections for diabetic retinopathy are:
There may be redness at the point of injection, which may increase in size over a few days. This usually resolves in one to two weeks, and is harmless.
After the injection, the patient may experience soreness and grittiness, or foreign body sensation in the eye. This is caused by the sterilising agents used to prevent eye infection and may last a few days, especially for those with a sensitivity to the agents.
Prompt medical attention is necessary when the patient experiences the following:
Pain in the eye
Blurry or decreased vision
Sensitivity to light
Prolonged or worsening eye redness after the injection
To ensure that your eye heals well after the IVT injection, here are some important advice to observe:
On injection day, do not rub or apply pressure on the eye, splash water into the eye, drive, swim, or wear contact lenses
Apply eye drops if prescribed
Wear sunglasses when you are outdoors
Watching television and normal computer usage can be carried out as per usual
Avoid water from entering eyes when you shower (up to one day after injection)
Associate Prof Ian Yeo Deputy Medical Director (Education)
Senior Consultant, Medical & Surgical Retina Departments, SNEC
Subscribe to our mailing list to get the updates to your email inbox...